New York, 2017

Flash Flooding and Damaging Winds in New York, July 23, 2017

July 23, 2017 · NWS BUF · 7 events in 3 counties and zones

Thunderstorms developed along the lake breezes during the afternoon hours. In Allegany County, the thunderstorms that formed along the Lake Erie breeze downed trees and wires in Belmont, Scio and Andover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along the lake breezes during the afternoon hours. In Allegany County, the thunderstorms that formed along the Lake Erie breeze downed trees and wires in Belmont, Scio and Andover. In Ontario County, the storms that developed on the Lake Ontario breeze downed trees and wired in Canandaigua and Crystal Beach. The thunderstorm also produced heavy downpours that resulted in areas of flash flooding. IN Candandaigua, the flash flooding was rather widespread. The storm had rainfall rates in excess of four inches per hour at times with more than two-and-a-half inches falling in some areas. Many roads in and around the City were inundated. In the City of Canandaigua several cars were stranded in flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 12:53 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 23, 12:53 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
153 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A frontal boundary will remain draped across Western New York
through Monday, with showers and thunderstorms forming along this
boundary. A very moist airmass in place will allow for heavy
rainfall from these storms to go along with the possibility of gusty
winds and small hail. High pressure will build towards the region
Tuesday and Wednesday with fair weather conditions.

&&

.NEAR TERM /THROUGH MONDAY/...
A few showers and thunderstorms have formed this afternoon across
the So. Tier along a frontal boundary draped across the region.

Through the course of this afternoon and evening...a compact but
also fairly potent mid-level shortwave trough will steadily press
southeastward across the Great Lakes...with its attendant broad
surface low over Lake Erie slowly meandering its way into western
New York. In the process... this latter feature will help to push a
quasi-stationary frontal boundary a little further northward into
our region...with the front roughly straddling our southernmost two
tiers of counties this afternoon.

Things will begin to change by early this afternoon...as increasing
large-scale forcing and lift supplied by the front/low/mid level
trough spreads across our region...and interacts with our humid
airmass and building diurnally-driven instability. This will result
in scattered to numerous showers and thunderstorms likely initiating
across far western New York sometime just past noontime... before
growing more numerous/widespread and pushing northeastward across
the Finger Lakes and into Central New York through the rest of the
afternoon and early evening hours. In the forecast...this has been
covered with a mix of likely to lower-end categorical PoPs across
areas south of Lake Ontario this afternoon and early this
evening...while we have maintained chance-level probabilities for
much more scattered convection across the North Country.

As has been previously highlighted...there continues to be a risk
for both heavy rainfall and some strong to severe storms this afternoon
and early this evening. Precipitable water values will surge to between
1.5 and 1.75 inches...which will be supportive of localized heavy
rainfall and flood concerns if any areas of training cells manage to
materialize. In addition...plenty of shear will also be in place...with
0-6 km bulk shear values of 40-45 knots in play...and vertical wind
profiles suggesting that this will be comprised of both speed and
directional shear...with a low level southeasterly/southerly flow out
ahead of the surface low underlying an increasingly fast westerly flow
at the mid and upper levels. Such levels of shear are supportive of at
least a conditional risk for some stronger to severe storms...with the
caveat that this risk will be highly dependent on the amount of instability
that actually develops...which will be a function of both daytime
heating (cloud cover) and the position of the main surface front.

Compared to what was seen 24 hours ago...the 00z/23 guidance suite has
trended a bit stronger with instability levels south of Lake Ontario...
with the NAM/GFS/GEM all now suggesting that MUCAPE values will at least
reach the 1000-2000 J/kg range from about the western Finger Lakes
westward...and the former two models suggesting the potential for MUCAPE
levels in excess of 2000 J/kg across the western Southern Tier...which
makes sense given the expected position of the main surface front. Should
all this actually come to fruition...this would place the greatest risk
for strong to severe storms across the western Southern Tier this afternoon
and evening...with a gradually lowering risk then extending northeastward
across the remainder of the region south of Lake Ontario. This
meshes up very well with the latest SPC Day 1 Convective
Outlook...which has pushed the slight risk deeper into our
region...to now including the suburbs of Rochester and western
Finger Lakes...while the marginal risk has been pushed to
near western Oswego County.

Given the above parameters...at this point the primary severe weather
threats still appear to be damaging winds and to a lesser extent large
hail...with the above mentioned veering wind profiles and presence of the
main frontal zone also supportive of a MUCH smaller (but still non-zero)
risk for an isolated tornado. With this in mind...will continue to
highlight this potential within our Hazardous Weather Outlook...as well
as carry enhanced wording in our routine forecast products where
appropriate.

As we move into tonight...the axis of the mid-level shortwave trough
will settle across nearby Southern Ontario...while forcing the surface
low to slowly lift northeastward across far western New York. This
will result in the most widespread shower and thunderstorm activity
steadily shifting eastward into the Finger Lakes and the North Country
over time...with convection becoming more scattered across far western
New York. In general the greatest thunderstorm coverage and risk for
strong to severe storms will be found south of Lake Ontario during the
early evening hours...before diminishing instability leads to a rapid
reduction in both thunder coverage and severe storm potential for the
balance of the night.

The above stated...concerns for locally heavy rainfall will actually
INCREASE through the night across the North Country...where a deepening
southerly feed of moisture and increasing lift will set up out ahead of
the surface wave and mid level trough. This could potentially result in
a period of moderate to heavier rain setting up across this latter region
later tonight and then persisting into if not right through Monday...which
could in turn lead to basin average rainfall amounts of 1 to 1.5 inches
per the 00z/23 guidance suite...with some individual models (most notably
the NAM12 and regional GEM) suggesting the potential for as much as 2-3
inches of rainfall. Were the latter to be realized...this would obviously
lead to some flood concerns. With this in mind have toyed with the idea of
issuing a flood watch for our eastern Lake Ontario counties...though given
lingering model discrepancies and resultant forecast uncertainty have
elected to hold off on this for now...in favor of continued enhanced
wording in the forecast and mention in the HWO.

Widespread showers and thunderstorms will be ongoing as we start the
day Monday as well defined mid level wave is forecasted to propagate
across the eastern great lakes sending its attendant surface low
into western New York monday morning. Potential exists for heavy
rainfall, especially across central New York as precipitable water
values approach 1.5 inches as low level deformation deformation
increase ahead of approaching surface low and associated low level
boundary. The most favorable surface based instability will be
Monday afternoon across central New York. SPC has included a
Marginal risk area on Monday. These potential hazards will continue
to be highlighted in the Hazardous Weather Outlook.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Surface low centered over eastern Lake Ontario Monday evening with
associated mid level trough axis is forecast to shift to the east
through the overnight passing into New England by Tuesday. The 12z
GFS indicates one last embedded shortwave crossing Central New York
where likely/chance POPs have been included Monday night otherwise
just slight chance POPs tapering off west to east across the
forecast area as the low departs.

Have lingered a very low chance of showers early Tuesday across the
eastern Lake Ontario Region with any lingering moisture and upslope
flow. There could also be some slow to break cloud cover with
northerly upslope flow off Lake Ontario. Otherwise, expect dry and
quiet weather Tuesday through Wednesday as surface high pressure and
low amplitude mid-level ridging shifts across western and central
New York. Wednesday night should still remain dry for most although
there is a slight chance of showers across the SLV as the next mid-
level trough crosses the upper and central Great Lakes.

Temperatures Tuesday will run a touch below normal with lingering
cool air aloft and northerly flow in the wake of the storm system.
Highs only expected in the low to mid 70s with 850mb temps down to
+10C. Dewpoints dipping into the 50s will also make for comfortable
humidity levels thanks to the drier northerly flow. Wednesday,
southerly flow develops helping to boost temperatures back to late
July levels with highs forecast in the upper 70s to low 80s except
low 70s across the Tug Hill. Expecting a couple of cooler nights
Monday night and Tuesday night with lows in the mid 50s inland to
around 60 at the lakeshores. Then mugginess will return Wednesday
night as the surface high pressure moves off the New England coast,
opening up the lower Great Lakes to warm and moist southerly flow.
Temps may actually rise late in the night with increasing southerly
flow. Expect lows to bottom out only in the mid to upper 60s with 70
possible for lows near the lakeshores.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Model consensus continues to indicate the passage of an upper level
trough on Thursday. This should result in widespread showers and
thunderstorms Thursday into Thursday evening as a cold front sags
south across the area. A secondary reinforcing shortwave may end up
aiding in the development of diurnal showers Friday afternoon,
particularly across the southern half of the forecast area, closer
to the hung up frontal boundary. nominally cooler air filtering in
behind the front may yield a milder day Friday, with highs in the
mid to upper 70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
For the 18Z TAFS mainly VFR flight conditions will be in place, with
some patches of MVFR CIGS. There will be three concerns this TAF
package...

The first concern will be thunderstorms forming across WNY. A
stalled boundary will be the focus, and with plenty of daytime
instability scattered to number showers and thunderstorms are
expected to form. Winds above the boundary layer are not as strong,
and this may hold back on the severity of the storms, but from the
So. Tier to the Genesee Valley, including KJHW and KROC, will be the
primary locations for these thunderstorms this afternoon and
evening.

Later this evening an area of much heavier showers and isolated
thunder will push across CNY, including the KART airfield. Heavier
rain from this activity will bring MVFR visibilities, and localized
IFR flight conditions.

The third concern will be the lowering of ceiling heights across the
region. Within a moist airmass that will remain after the showers
and thunderstorms a deck of low stratus in the MVFR flight range and
So. Tier IFR flight range is likely to form.

Outlook... Monday afternoon and Monday night...Showers and scattered
thunderstorms will gradually diminish from west to east...though
widespread IFR/MVFR ceilings will likely persist in lingering lower
stratus/ stratocumulus.

Tuesday...Improvement back to VFR with any leftover scattered
showers ending early.
Wednesday...VFR.
Thursday...MVFR/VFR with showers and thunderstorms likely.
Friday...Mainly VFR.

&&

.MARINE...
As low pressure approaches our region today and this evening...
easterly to east-northeasterly winds will increase to between 15
and 25 knots across the western two-thirds of Lake Ontario. While
the strongest overall winds will remain out over the open waters...
recent guidance trends toward slightly stronger winds and a subtle
backing of the flow for a time this evening both favor conditions
reaching advisory criteria from the Niagara River eastward to about
Irondequoit Bay. With this in mind...a Small Craft Advisory has
been issued as outlined below.

While gradient winds and waves will be lower across the rest of
the region today and tonight...scattered to numerous thunderstorms
developing this afternoon and evening could also produce locally
strong wind gusts and correspondingly higher waves.

&&

.TIDES/COASTAL FLOODING...
An area of low pressure will approach our region this afternoon
and this evening, with a low-level easterly to east-
northeasterly flow strengthening on Lake Ontario. As winds
increase this afternoon and evening waves are expected to reach
5 feet on the western waters of Lake Ontario. The east-
northeast component to the wind would direct the highest waves
towards the coastline of Orleans and western Monroe
counties...whose shores have a slight easterly component. For
this reason a lakeshore flood warning is in effect starting 5 pm
today through Monday morning. Farther to west, across Niagara
County, waves are expected to remain just below 5 feet along the
shoreline...and thus will discontinue the watch for this
county.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 5 PM this afternoon to 8 AM EDT
     Monday for NYZ002-003.
     Beach Hazards Statement until 11 PM EDT this evening for
     NYZ001>003.
MARINE...Small Craft Advisory until 8 AM EDT Monday for LOZ042-043.

&&

SYNOPSIS...THOMAS
NEAR TERM...JJR/THOMAS
SHORT TERM...SMITH
LONG TERM...WOOD
AVIATION...THOMAS
MARINE...JJR
TIDES/COASTAL FLOODING...THOMAS
Hazardous weather outlook, Jul 23, 8:58 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
958 AM EDT Sun Jul 23 2017

NYZ004-005-010>014-019>021-085-241400-
Wayne-Northern Cayuga-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
958 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce locally heavy rainfall...
strong gusty winds...and hail this afternoon and evening. An
isolated tornado also cannot be totally ruled out at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some additional scattered thunderstorms will be possible on
Monday...a few of which could produce some gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-003-241400-
Orleans-Monroe-
958 AM EDT Sun Jul 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Lakeshore Flood Warning.

In addition...showers and thunderstorms could produce locally heavy
rainfall...strong gusty winds...and hail this afternoon and evening.
An isolated tornado also cannot be totally ruled out at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

Some additional scattered thunderstorms will be possible on
Monday...a few of which could produce some gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-241400-
Niagara-
958 AM EDT Sun Jul 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

In addition...showers and thunderstorms could produce locally heavy
rainfall...strong gusty winds...and hail this afternoon and evening.
An isolated tornado also cannot be totally ruled out at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some additional scattered thunderstorms will be possible on
Monday...a few of which could produce some gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-241400-
Oswego-Jefferson-Lewis-
958 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

A few stronger storms with gusty winds and small hail are possible
across Oswego County this evening. Heavy rainfall that could lead to
localized flash flooding is also possible later tonight into Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-241400-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
958 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce strong gusty winds and hail
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-241400-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
958 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 23, 12:34 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
134 PM EDT SUN JUL 23 2017

NYZ020-021-231830-
Cattaraugus-Allegany-
134 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CATTARAUGUS AND
NORTHWESTERN ALLEGANY COUNTIES...

At 134 PM EDT, a strong thunderstorm was located near Franklinville,
or 15 miles northeast of Salamanca, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ashford, Franklinville, Belfast, Cuba, Rushford, Houghton, Caneadea,
Friendship, Belmont and Angelica.

This includes Interstate 86 between exits 28 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4222 7863 4245 7864 4244 7798 4217 7802
TIME...MOT...LOC 1734Z 275DEG 18KT 4235 7853

Wood
Special weather statement, Jul 23, 1:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
212 PM EDT SUN JUL 23 2017

NYZ003-014-231915-
Ontario-Monroe-
212 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND
NORTHWESTERN ONTARIO COUNTIES...

At 212 PM EDT, a strong thunderstorm was located over Victor, or 9
miles south of Fairport. the storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Victor, Farmington, Mendon and Fishers.

This includes Interstate 90 between exits 45 and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4304 7755 4304 7737 4303 7729 4293 7724
      4291 7752
TIME...MOT...LOC 1812Z 333DEG 2KT 4297 7745

Wood
Special weather statement, Jul 23, 1:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
222 PM EDT SUN JUL 23 2017

NYZ020-021-231915-
Cattaraugus-Allegany-
222 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CATTARAUGUS AND
SOUTHERN ALLEGANY COUNTIES...

At 222 PM EDT, a strong thunderstorm was located near Cuba, or 14
miles northeast of Olean, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wellsville, Alfred, Cuba, Whitesville, Hinsdale, Friendship, Scio,
Andover, Belmont and Angelica.

This includes Interstate 86 between exits 27 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4218 7853 4235 7820 4225 7774 4200 7775
      4200 7783
TIME...MOT...LOC 1822Z 286DEG 21KT 4222 7821

Wood

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 23, 1:45 PM EST
Where
Allegany County, Scio
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.170, -77.980

Law enforcement reported trees downed by thunderstorm winds.

Thunderstorm Wind, Allegany

When
July 23, 1:45 PM EST
Where
Allegany County, Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.230, -78.030

Law enforcement reported trees downed by thunderstorm winds.

Thunderstorm Wind, Allegany

When
July 23, 2:16 PM EST
Where
Allegany County, Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.170, -77.800

Trees were downed by thunderstorm winds in Andover.

Thunderstorm Wind, Ontario

When
July 23, 2:18 PM EST
Where
Ontario County, Canandaigua
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.880, -77.280

Law enforcement reported trees downed by thunderstorm winds.

Flash Flood, Ontario

When
July 23, 3:11 PM EST to 6:30 PM EST
Where
Ontario County, 2.1 mi S of Canandaigua to 0.44 mi W of Canandaigua
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.850, -77.280

Flash Flood, Ontario

When
July 23, 4:00 PM EST to 8:00 PM EST
Where
Ontario County, Canaoice Corners to 0.63 mi SSW of Honeoye
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.730, -77.530

Flash Flood, Genesee

When
July 23, 4:45 PM EST to 6:00 PM EST
Where
Genesee County, 1.85 mi SW of West Bethany to 1.38 mi SSE of Bethany Center
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.880, -78.224

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717017, 717018, 717016, 717015, 717021, 717022, 717019.